Kristen Sparrow • March 01, 2012
Long overdue. People have been complaining about the statins for years, finally the FDA takes action. Good for them. I discussed the irrational boosterism about statins here, their link to diabetes here.
More on my practice here.
Maybe one more for the “Follow the Money”, and “First Do No Harm” files.
February 28, 2012
Safety Alerts Cite Cholesterol Drugs’ Side Effects
By GARDINER HARRIS
Federal health officials on Tuesday added new safety alerts to the prescribing information for statins, the cholesterol-reducing medications that are among the most widely prescribed drugs in the world, citing rare risks of memory loss, diabetes and muscle pain.
It is the first time that the Food and Drug Administration has officially linked statin use with cognitive problems like forgetfulness and confusion, although some patients have reported such problems for years. Among the drugs affected are huge sellers like Lipitor, Zocor, Crestor and Vytorin…
Dr. Sidney M. Wolfe, director of Public Citizen’s health research group, is among those who contend statins are overused. He said the new alerts about risks provided more reasons that otherwise healthy people with cholesterol levels less than 240 “should not be taking these drugs.”..
Reports about memory loss, forgetfulness and confusion span all statin drugs and all age groups of patients, the F.D.A. said. Dozens of well-controlled trials of statins have offered few hints that the drugs cause any kind of cognitive impairment, Dr. Egan said. Still, the F.D.A. has received many reports over the years that some patients felt unfocused or “fuzzy” in their thinking after taking the medicines.
Officials in the F.D.A. debated whether such reports were truly worrisome, Dr. Egan said. But in recent years, the F.D.A. — criticized for waiting too long to issue some safety alerts — has become more willing to be public about possible drug risks, even when the evidence is uncertain…
That statins can cause muscle pain, particularly at high doses, has long been known, but in its new alert the F.D.A. reminded doctors that some other medications increase the likelihood that statins linger in the body longer than normal and increase the risk of muscle pain.